Montana, 2004

Flash Flood and Hail in Montana, July 10, 2004

July 10, 2004 · NWS BYZ · 5 events in 2 counties and zones

4 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 10, 4:32 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 10, 4:32 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
532 PM MDT SAT JUL 10 2004

.SHORT TERM...VALID FOR SUN AND MON...

UPDATE TO ZFP AND AFP TO REMOVE SEVERE THUNDERSTORM WATCH FROM WESTERN
ZONES AND TO ADD NEW WATCH TO EASTERN ZONES. ARTHUR

PREVIOUS DISCUSSION...

WIDELY SCATTERED THUNDERSTORMS WERE MOVING INTO WESTERN FORECAST AREA
THIS AFTERNOON AFTER INITIATING OVER HIGHER TERRAIN OF SW MT. 19Z MSAS
INDICATED THETA E RIDGING OVER ENTIRE AREA. HIGHEST SURFACE DEWPOINTS
WERE IN 50S AND 60S OVER E ZONES WHERE E FLOW WAS BRINGING MOISTURE
INTO AREA. IT WAS MOST UNSTABLE OVER THE E WHERE CAPES WERE BETWEEN
1500 AND 2000 J/KG AND LI/S WERE BETWEEN -4 AND -6 DEG C. SEVERE
THUNDERSTORM WATCH JUST ISSUED FOR WESTERN ZONES AS THEY WILL BE ON
THE EDGE OF INCREASING SHEAR. WILL NEED TO KEEP AN EYE ON THE EAST AS
WELL.

COLD FRONT WILL APPROACH AREA TONIGHT BRINGING SCATTERED THUNDERSTORMS
TO W ZONES. SCATTERED STORMS WILL CONTINUE OVER THE E IN MOIST
UNSTABLE ENVIRONMENT. RAISED MIN TEMPS IN SE DUE TO PRESENCE OF THERMAL
RIDGE AND EXPECTED CLOUD COVER. ISOLATED THUNDERSTORMS WILL CONTINUE
OVER NE SUN MORNING. MODELS DIFFERED ON TRACKS OF SHORTWAVES MOVING NE
THROUGH THE AREA SUN AFTERNOON SO OPTED NOT TO CHANGE POPS.
A FEW THUNDERSTORMS WILL LINGER IN SE SUN NIGHT NEAR SURFACE BOUNDARY
AND LOW. CONTINUED LOW POPS OVER S MON THROUGH MON EVE DUE TO WEAK
WAVES IN SW FLOW ALOFT. RIDGE WILL BUILD N INTO REGION LATE MON NIGHT.
TEMPS FOR REMAINDER OF FORECAST PERIOD LOOKED FINE. ARTHUR

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

UPPER LEVEL RIDGE DOMINATES THE EXTENDED PERIOD WITH IT APPEARING THAT
IT OPENS UP TO MONSOONAL FLOW AROUND MIDWEEK. BIGGEST CONCERN IS THAT
GFS CONVECTIVE FEEDBACK IS ACCELERATING THE MOISTENING OF THE AIRMASS
AND THAT THUNDERSTORM ACTIVITY IS A COUPLE OF DAYS LATER THAN
FORECAST. HAVE NOT MADE MANY CHANGES AS MODEL CONSISTENCY CONTINUES TO
BE STRONG...WITH A FEW CHANGES LATE IN THE VERY LONG RANGE. THE NEW
GFS IS TRENDING AWAY FROM THE MONSTER EASTERN PACIFIC LOW SOLUTION FROM
YESTERDAYS 00Z RUN BUT RATHER DAMPENING THE RIDGE A BIT MORE WITH WEAK
SHORTWAVES. FOR THE MOST PART...LOTS OF 90S WITH ISOLATED THUNDERSTORM
ACTIVITY STARTING AROUND MIDWEEK. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 067/091 059/089 060/092 062/092 062/093 063/091 060/089
    22/T    02/T    22/T    20/B    00/U    00/U    00/B
LVM 050/086 047/085 052/089 053/089 053/091 053/089 053/087
    32/T    00/B    22/T    20/B    00/U    00/U    00/U
HDN 064/091 059/090 059/092 060/093 060/093 060/091 060/089
    22/T    20/B    02/T    20/B    00/U    00/B    00/B
MLS 067/091 061/091 061/093 063/092 063/092 064/090 061/088
    42/T    20/B    02/T    20/U    00/B    02/T    20/B
4BQ 068/095 058/089 059/090 060/089 060/089 060/088 060/086
    32/T    22/T    22/T    20/B    00/B    00/B    00/B
BHK 064/090 058/087 057/089 059/087 059/089 061/088 061/086
    42/T    20/B    02/T    20/B    00/B    02/T    20/B
SHR 067/094 055/092 054/094 058/091 058/094 060/092 060/090
    22/T    22/T    22/T    20/B    00/B    00/U    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT FOR
MTZ030>033...MTZ036-037 AND MTZ058.
WY...NONE.

&&
Hazardous weather outlook, Jul 10, 5:14 PM MST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
614 PM MDT SAT JUL 10 2004

MTZ030>033-036-037-058-120012-
CARTER-CUSTER-FALLON-NORTHERN ROSEBUD-POWDER RIVER-SOUTHERN ROSEBUD-
TREASURE-
INCLUDING THE CITIES OF...BAKER...BROADUS...COLSTRIP...EKALAKA...
FORSYTH...HYSHAM AND MILES CITY
614 PM MDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST MONTANA.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR TREASURE AND ROSEBUD
COUNTIES EASTWARD THROUGH MIDNIGHT. THE MAIN THREATS ARE DAMAGING
WINDS IN EXCESS OF 60 MPH AND HAIL UP TO THE SIZE OF NICKELS.

.DAY TWO THROUGH SEVEN...

THE THREAT FOR SEVERE WEATHER WILL CONTINUE INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-029-034-035-038>042-056-057-WYZ098-099-120012-
EASTERN CARBON-GOLDEN VALLEY-MUSSELSHELL-
NORTHEAST BIG HORN MOUNTAINS-NORTHERN BIG HORN-PARK-
SHERIDAN FOOTHILLS-SOUTHERN BIG HORN-STILLWATER-SWEET GRASS-
WESTERN CARBON-WHEATLAND-YELLOWSTONE-
INCLUDING THE CITIES OF...BIG TIMBER...BILLINGS...COLUMBUS...
HARDIN...HARLOWTON...LIVINGSTON...RED LODGE...ROUNDUP AND SHERIDAN
614 PM MDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REMAINDER OF SOUTH CENTRAL
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ARTHUR

In the hours before

Special weather statement, Jul 10, 4:35 PM MST, 1 hour 30 minutes before
MTZ028-040>042-110015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
535 PM MDT SAT JUL 10 2004

...SEVERE THUNDERSTORM WATCH NUMBER 597 FOR PARTS OF SOUTH CENTRAL
   MONTANA HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 597 HAS BEEN CANCELLED FOR PARK...
SWEETGRASS...WHEATLAND...AND GOLDEN VALLEY COUNTIES OF SOUTH CENTRAL
MONTANA.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA.  THE
THUNDERSTORMS...HOWEVER...ARE NO LONGER ANTICIPATED TO BECOME SEVERE.

CHB
Local storm report, Jul 10, 6:04 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
704 PM MDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 S ISMAY               46.43N 104.79W
07/10/2004  0.75 INCH        FALLON             MT   TRAINED SPOTTER

0630 PM     HAIL             5 S ISMAY               46.43N 104.79W
07/10/2004  1.75 INCH        FALLON             MT   TRAINED SPOTTER

&&

HOOLEY

The radar

The Glasgow radar (KGGW), 197 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Custer

When
July 10, 6:05 PM MST
Where
Custer County, Kinsey
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.567, -105.650

Hail, Fallon

When
July 10, 6:10 PM MST
Where
Fallon County, 13 mi NW of Plevna
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.550, -104.717

Flash Flood, Fallon

When
July 10, 6:20 PM MST to 7:20 PM MST
Where
Fallon County, 13 mi NW of Plevna
Reported by
TRAINED SPOTTER
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Streams and creeks flooded

Hail, Fallon

When
July 10, 6:30 PM MST
Where
Fallon County, 21 mi NE of Plevna
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.633, -104.200

Hail, Custer

When
July 10, 7:00 PM MST
Where
Custer County, 3 mi SE of Knowlton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.317, -105.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412266, 5412175, 5412176, 5412267, 5412265.